Call Us For Additional Information
(888) 803-7598

Neurontin Overdose

As with any prescription medication, patients should be cautious to avoid a Neurontin overdose. Neurontin (whose generic form is Gabapentin) is a prescription drug that has been studied since 1983 and was approved by the FDA in 1994. There are only two approved uses of Neurontin; the treatment of partial seizures in epileptic patients and the treatment of nerve pain (herpetic neuralgia) in patients suffering from herpes, shingles and similar ailments.

Pfizer, the manufacturer of Neurontin, faced civil and criminal litigation in May 2004 for marketing Neurontin for off-label use. It is illegal for a pharmaceutical company to market a product for any use that has not been approved by the FDA (doctors are not subject to the same laws). Pfizer plead guilty to the allegations and was required to pay a $430 million settlement. Pfizer promoted the use of Neurontin for 11 off label uses including back pain, migraines, drug and alcohol withdrawal seizures, anxiety disorders, post-surgery pain, restless leg syndrome, and the treatment of other physical conditions not approved by the FDA.

Because Neurontin has not been approved by the federal government for treatment of these conditions, the effects of Neurontin on these patients is not fully understood. This poses a potential risk for Neurontin overdose in these patients as their bodies may process this drug differently, or higher doses may be taken to achieve desired results despite the fact that Neurontin is not a successful treatment for many of these ailments.

To avoid a Neurontin overdose it is important to take this drug exactly how it has been prescribed by a medical professional. It is important to seek immediate medical attention if you suspect a Neurontin overdose. Symptoms of a Neurontin overdose include drowsiness, difficulty with speech, diarrhea, double vision, trouble breathing and poor coordination. Common side effects of Neurontin use also include symptoms that are similar to a Neurontin overdose; therefore it is important to seek medical attention if you experience any strange symptoms while taking this medication.

There are medications that, if taken in conjunction with Neurontin, may make a Neurontin overdose more likely. Neurontin does not interact with other anti-seizure medications. Neurontin's effects may be increased or may increase the effects of other drugs such as muscle relaxers, sedatives, alcohol, pain relievers, and antidepressants. Antacids have been found to decrease the efficiency of Neurontin. To avoid a Neurontin overdose due to drug interactions, it is important to discuss with your doctor all current medications that you are taking.

Children who are taking Neurontin for epileptic seizures may present different symptoms of a Neurontin overdose or adverse side effects. Pediatric patients who show signs of hostility, restlessness, amnesia, thought disorders, or emotional problems should be evaluated by a medical professional as soon as possible.

Need Legal Help?

Call Today: (888) 803-7598

Contact us for free information or to start a free case review.

 I agree that submitting this form and the information contained within does not establish an attorney client relationship.

Attorney Advertising Flood Law Group LLP
1101 Pennsylvania Avenue, Suite 600
Washington, DC 20004